Social Choice and Welfare

, Volume 44, Issue 1, pp 31–50

Axiomatic districting

Article

DOI: 10.1007/s00355-014-0824-9

Cite this article as:
Puppe, C. & Tasnádi, A. Soc Choice Welf (2015) 44: 31. doi:10.1007/s00355-014-0824-9

Abstract

We study the districting problem from an axiomatic point of view in a framework with two parties, deterministic voter preferences and geographical constraints. The axioms are normatively motivated and reflect a notion of fairness to voters. Our main result is an “impossibility” theorem demonstrating that all anonymous districting rules are necessarily complex in the sense that they either use information beyond the mere number of districts won by the parties, or they violate an appealing consistency requirement according to which an acceptable districting rule should induce an acceptable districting of appropriate subregions.

Keywords

Districting Gerrymandering Normative political analysis 

JEL Classifications

D72 

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Department of Economics and ManagementKarlsruhe Institute of TechnologyKarlsruheGermany
  2. 2.MTA-BCE “Lendület” Strategic Interactions Research Group, Department of MathematicsCorvinus University of BudapestBudapest Hungary